High Wind, Emmet
- When
- April 14, 9:00 AM CST to 5:00 PM CST
- Where
- Emmet forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
A deep surface low moved north of the area, setting up a tight pressure gradient in the southwest quadrant of the low across Iowa. Dry air allowed for deep mixing and gusty winds aloft to be mixed down.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A deep surface low moved north of the area, setting up a tight pressure gradient in the southwest quadrant of the low across Iowa. Dry air allowed for deep mixing and gusty winds aloft to be mixed down. Winds were breezy much f the day, with many sites experiencing winds sustained at 40 mph and a few areas gusting over 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 14, 5:30 AM CST, 3 hours 30 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 630 AM CDT Thu Apr 14 2022 ...Updated for the 12z Aviation Discussion... .DISCUSSION.../Today through Wednesday/ Issued at 318 AM CDT Thu Apr 14 2022 Key Messages: - Dry and windy today. Driest conditions in west-central to southwest Iowa where a Red Flag Warning is in effect this afternoon. Wind Advisory for the rest of the area. - Cool through at least early next week. Chances for rain and snow Sunday. Discussion: A deep surface low is centered over eastern North Dakota this morning with gusty winds across the southwest quadrant across South Dakota, Nebraska, and entering northwest Iowa. As the low moves east, gust winds will expand across the state. Just how strong will these winds get? Current gusts across South Dakota and Nebraska are in the 40+ knot (45+ mph) range with a few 50 knot (58 mph) gusts already. The HREF shows a wide swath of 40-50 mph gusts across the area today. Model soundings are very deeply mixed as dry air is entrained, with some showing mixing up to nearly 700 mb. Should this type of mixing be realized, gusts near 60 mph are possible at times. Right now the entire area is covered by a wind advisory, however an upgrade to high wind warning across northern counties may be needed later today. In addition to the winds, relative humidity will be quite low as dry air moves in - below 30 percent for many locations. The driest conditions will occur in west central to southwest Iowa where a Red Flag Warning has been issued. Dry and windy conditions - especially here, but really statewide - will result in dangerous fire conditions. Any fires started today could quickly get out of control and burning is strongly discouraged. Later this evening a weak boundary will lift across the state with some light rain or possibly snow across southern Iowa. While the system will shift east by Friday and winds will diminish, wider influence from this system will continue to keep the are within a northwest flow regime. Cool temperatures in the 40s to low 50s will continue through the weekend and into early next week. A quick moving shortwave will push across the area on Sunday, providing a reinforcing shot of cool air and bringing a chance for rain and snow. Any snow should remain fairly light and confined to elevated or grassy surfaces. Model solutions diverge into next week regarding details, but the general trend is for additional precipitation chances into the middle of the week. && .AVIATION.../For the 12Z TAFS through 12Z Friday morning/ Issued at 630 AM CDT Thu Apr 14 2022 Very strong west winds today will gust over 40 kts with gusts around 50 kts possible. Winds will begin to diminish from south to north through the overnight, though gusts around 25 kts are still possible into Friday across northern sites (KFOD/KMCW/KALO). A brief period of spotty light rain is possible south at KOTM late tonight towards 06z, however with low confidence in occurrence have kept from TAF for now. && .DMX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 9 PM CDT this evening for IAZ033-034-044>047-057>061-070>074-081>084-092>094. Wind Advisory until 7 PM CDT this evening for IAZ007-017-026>028- 037>039-048>050-060>062-073>075-081>086-092>097. Wind Advisory until 7 PM CDT this evening for IAZ004>006-015-016- 023>025-033>036-044>047-057>059-070>072. && DISCUSSION...Hagenhoff AVIATION...Hagenhoff
Hazardous Weather Outlook National Weather Service Des Moines IA 339 AM CDT Thu Apr 14 2022 IAZ004>007-015>017-023>028-035>039-048>050-062-075-085-086- 095>097-151100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster- Hamilton-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Poweshiek- Mahaska-Monroe-Wapello-Wayne-Appanoose-Davis- 339 AM CDT Thu Apr 14 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Wind Advisory is in effect for the area today. Please visit weather.gov/desmoines for more information. The combination of the strong winds, as well as low relative humidities, will produce very high fire weather danger today as well. Outdoor burning is not advised. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed. IAZ033-034-044>047-057>061-070>074-081>084-092>094-151100- Sac-Calhoun-Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas- Polk-Jasper-Cass-Adair-Madison-Warren-Marion-Adams-Union-Clarke- Lucas-Taylor-Ringgold-Decatur- 339 AM CDT Thu Apr 14 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Strong west winds are expected today along with low relative humidity values. A Red Flag warning and a Wind Advisory is in effect for the area today. Please visit weather.gov/desmoines for more information. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed.
The national radar mosaic for the moment the first event began.
27 high wind. Local standard time, as filed.
Strong gusts pushed over a traffic signal at 11th street and Duff Avenue in Ames. Report via twitter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021458, 1021459, 1021460, 1021461, 1021469, 1021470, 1021471, 1021472, 1021473, 1021474, 1021462, 1021463, 1021475, 1021476, 1021477, 1021478, 1021479, 1021480, 1021481, 1021482, 1021483, 1021484, 1021485, 1021486, 1021465, 1021466, 1021464.